Metronidazole is given to dogs to help combat bacterial infections in the gut such as Giardia. According to The Pill Book Guide to Medication for Your Dog and Cat, a dog may also be given metronidazole before or after surgery to the digestive organs in order to prevent infection.
If the dog is suffering from Giardia or Entamoeba infection, give 7 to 14 milligrams per pound that the dog weighs for five to seven days. For inflammatory bowel disease, the dosage shifts to 5 to 7 milligrams per pound that the dog weighs, given two or three times a day. For anaerobic infection, give 11 to 23 milligrams per pound that the dog weighs two to four times a day. Dosage to prevent infection during surgery is left to the vet's discretion.
There is such a wide range in metronidazole dosage for dogs because it takes into account many factors that will have the vet decide whether to go on the low end or high end of the scale. If it is a medical emergency, then the larger dose may be necessary. If the dog is also taking other antibiotics, then the low dosages are used. Ideally, the lowest possible dose is used in order to avoid bad side effects.
Prevention of Nausea
Metronidazole often upsets a dog's stomach. If the dog vomits, then it also vomits up the metronidazole. In order to prevent this, The Pill Book Guide to Medication for Your Dog and Cat suggests either giving the medication with food or soon after the dog has eaten. Metronidazole also can be made into compound chewable tablets, which combines the medication and a tasty treat.
According to Barbara Forney, VMD, nausea and vomiting in dogs as a result of metronidazole does not happen right away. Sometimes it can take up to twelve days after being given the first dose for nausea to begin. This is also the time when the dog may begin showing signs of metronidazole overdose.
Signs of metronidazole overdose in dogs include drooling more than usual, coordination problems, lack of appetite, strange movements of the eyes, being more tired than usual, loss of vision, strange trembling and seizures. There is currently no test available to warn that the dog is becoming overdosed.